Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 202, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 3, 2012, 6:27 PM CDT for Beadle County, Jerauld County, Sanborn County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2012, 6:27 PM CDT (23:27 UTC)
- Expired
- Sep 3, 2012, 6:55 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
499
WUUS53 KFSD 032327
SVRFSD
SDC005-073-111-040015-
/O.NEW.KFSD.SV.W.0202.120903T2327Z-120904T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT MON SEP 3 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 715 PM CDT
* AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF DANFORTH...OR 18 MILES SOUTHEAST OF
MILLER...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WOLSEY AROUND 645 PM CDT...
VIRGIL AROUND 650 PM CDT...
ALPENA AROUND 655 PM CDT...
HURON AROUND 700 PM CDT...
WOONSOCKET AROUND 705 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4440 9812 4403 9818 4417 9892 4420 9891
4421 9871 4446 9871
TIME...MOT...LOC 2327Z 280DEG 39KT 4430 9876
WIND...HAIL 60MPH 1.00IN
$$
MJF1 follow-up statement
534
WWUS53 KFSD 032355
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT MON SEP 3 2012
SDC005-073-111-040003-
/O.CAN.KFSD.SV.W.0202.000000T0000Z-120904T0015Z/
SANBORN SD-JERAULD SD-BEADLE SD-
655 PM CDT MON SEP 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BEADLE...NORTHERN
JERAULD AND NORTHWESTERN SANBORN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 PM CDT.
GENERAL THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD QUITE POSSIBLY
AFFECTING HURON AND THE SOUTH DAKOTA STATE FAIR BETWEEN 7 AND 8 PM.
RAIN...CLOUD TO GROUND LIGHTNING AND ERRATIC...GUSTY WINDS AROUND 40
TO 50 MPH COULD BE A THREAT.
LAT...LON 4440 9812 4403 9818 4417 9892 4420 9891
4421 9871 4446 9871
TIME...MOT...LOC 2353Z 280DEG 39KT 4424 9837
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:15 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 3, 3:15 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT MON SEP 3 2012 .DISCUSSION.../ISSUED AT 315 PM CDT/ LIGHT SHOWERS MAINLY CONFINED TO NORTHWEST IOWA SO FAR THIS AFTERNOON. MID LEVEL CLOUDS ALSO DISSIPATING IN OUR WEST ALLOWING FOR DECENT HEATING. DEWPOINTS HAVE FALLEN RAPIDLY ONCE MIXING COMMENCED...WITH DRY AIR ALOFT. THIS WAS SHOWN WELL BY THE HRRR AND NAM. BOTH OF THESE MODELS SHOW SOME DEWPOINT RECOVERY BY LATER THIS AFTERNOON RIGHT AHEAD OF THE APPROACHING FRONTAL BOUNDARY. THE QUESTION IS WHETHER THEY RECOVER ENOUGH TO HELP BREAK THE CAP. HRRR HAS BACKED OFF SOME OF ITS EARLIER IDEA OF SCATTERED TO NUMEROUS STORMS FORMING AS THE BOUNDARY ENTERED OUR CWA. STILL THINKING WE POSSIBLY GET SOME ISOLATED DEVELOPMENT AFTER 4 OR 5 PM WEST OF THE JAMES RIVER. FULL SUN COMBINED WITH CONVERGENCE ALONG THE FRONT AND AN APPROACHING SHORTWAVE...MAY BE ENOUGH TO AT LEAST GET ISOLATED DEVELOPMENT. CAPE COULD BE AROUND 1500 J/KG NEAR THE BOUNDARY...AND A VEERING WIND PROFILE WITH DECENT WINDS ALOFT SHOULD RESULT IN AROUND 40 KTS EFFECTIVE SHEAR. SO ANY STORM THAT IS ABLE TO FORM COULD BE SEVERE...WITH STRONG WINDS AND LARGE HAIL. STORMS WOULD MOVE EAST OR EAST SOUTHEAST...BUT THINKING MOST ACTIVITY WILL BE DIURNALLY DRIVEN AND THUS DIE AS THE EVENING PROGRESSES. KEPT CHANCE POPS MAINLY ALONG AND WEST OF THE JAMES RIVER....WITH SLIGHT CHANCE THROUGH THE REST OF THE CWA...JUST IN CASE STORMS PERSIST ALONG THERE OUTFLOW LONGER THAN EXPECTED. SKIES SHOULD CLEAR LATER TONIGHT...WITH LOWS IN THE 50S AND 60S. COULD SEE SOME FOG DEVELOPMENT IN THE SOUTH...ESPECIALLY WHERE RAIN HAS FALLEN TODAY IN NORTHWEST IOWA. TUESDAY SHOULD START MOSTLY SUNNY WITH HIGHS IN THE 80S AND 90S. TRICKY PART OF TUESDAYS FORECAST WILL BE HOW FAR SOUTH THE BOUNDARY MAKES IT LATE TONIGHT...AND HOW QUICKLY IT PUSHES BACK NORTH AS A WARM FRONT TOMORROW BEFORE THE COLD FRONT PUSHES THROUGH. WITH STABLE DRIER AIR NORTH OF THIS BOUNDARY...CONVECTION CHANCES WILL BE CONFINED TO ALONG AND SOUTH OF IT DURING THE DAY...AS ANOTHER SHORTWAVE PUSHES ACROSS. NAM IS THE FURTHEST SOUTH WITH THE BOUNDARY...ONLY PUSHING AS FAR NORTH AS SPENCER TO YANKTON BY AFTERNOON. THE GFS IS FURTHEST NORTH...WITH THE ECMWF IN BETWEEN. NAM HAS BEEN A LITTLE TOO AGGRESSIVE WITH FRONTS...BUT GENERALLY HAS BEEN THE BEST. THUS TEND TO THINK A SOLUTION SOMEWHERE BETWEEN THE ECMWF AND NAM WILL BE CLOSEST. THIS WOULD GENERALLY KEEP THE THUNDERSTORM THREAT SOUTH OF INTERSTATE 90 THROUGH 7 PM TUESDAY. STORMS THAT DO FORM IN THE AFTERNOON WILL HAVE THE POTENTIAL OF BEING SEVERE...WITH AROUND 2000 J/KG OF CAPE AND DEEP LAYER SHEAR OF 40 KTS. LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE IN ANY STORM THAT DOES FORM. CAP SHOULD HOLD STRONG FOR MUCH OF THE AFTERNOON...HOWEVER CONTINUED HEATING AND THE APPROACHING WAVE SHOULD BREAK IT AT SOME POINT EITHER LATE AFTERNOON OR EVENING. /CHENARD THAT APPROACHING WAVE AND FRONT SHOULD BRING MORE NUMEROUS SHOWERS AND THUNDERSTORMS TUESDAY EVENING...MAINLY TO THE EASTERN PART OF THE AREA WHERE MOISTURE POOLING AND INFLOW WILL BE GOOD. SYSTEM MOVING FAST ENOUGH AND MID TO UPPER FLOW IS STRONG ENOUGH SO THAT RAINFALL AMOUNTS SHOULD NOT BE TOO HIGH. FRONT WILL BE MOVING ACROSS AREA WITH COOLER AIR SPREADING IN BEHIND IT...AND PRECIPITATION DECREASING STEADILY AFTER MIDNIGHT. GUIDANCE SEEMS OK AT THIS POINT ON COOLING FOR LOW TEMPERATURES. MOVEMENT LOOKS FAST ENOUGH TO KEEP OUT ANY MENTION OF LINGERING SHOWERS FOR WEDNESDAY AND DRYING CERTAINLY LOOKS STRONG...SO WE SHOULD BE HEADING TO A SUNNY/MOSTLY SUNNY DAY WEDNESDAY AFTER MORNING CLOUDS SOUTHEAST DECREASE. LATE THURSDAY INTO FRIDAY LOOKS LIKE ANOTHER THREAT OF SHOWERS AND STORMS AS NEXT WAVE AND COLD FRONT IS PRECEDED BY FAVORABLY THERMAL ADVECTION PATTERN. WILL GO WITH LOW POPS AS PER GUIDANCE FOR NOW BUT OVERALL THREAT SEEMS A LITTLE HIGHER AND WHEN WE CAN NARROW DOWN THE TIMING BETTER...THE POPS FOR AT LEAST PART OF THAT TIME...PERHAPS THURSDAY NIGHT...MAY GO UP. THIS SYSTEM WILL BRING IN EVEN COOLER AIR FOR FRIDAY AND SATURDAY. SOLIDLY DRY PATTERN WILL ALSO DEVELOP BEHIND THIS SYSTEM...AND THE DRY PATTERN WILL REMAIN IN PLACE AS SLOW BUT STEADY WARMING SETS IN SUNDAY AFTERNOON THROUGH MONDAY. && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ GENERALLY VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. THE POTENTIAL EXISTS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WEST OF THE JAMES RIVER AFTER 4 PM. ANY STORMS THAT FORM COULD PRODUCE MVFR/IFR CONDITIONS AND ERRATIC WINDS. LOW CONFIDENCE ON WHETHER STORMS FORM...THUS LEFT OUT OF THE TAFS FOR NOW. BEST CHANCE WOULD BE BETWEEN 5 PM AND 7 PM AT KHON...WITH AN EVEN LOWER CHANCE IN THE INTERSTATE 29 CORRIDOR CLOSER TO 10 PM. WITH LOW LEVEL MOISTURE POOLING...COULD ALSO SEE SOME POCKETS OF MVFR FOG TONIGHT...ESPECIALLY IN ANY AREAS THAT GET SOME RAIN TODAY...BUT WILL LET FUTURE SHIFTS ADD IN IF CONFIDENCE INCREASES. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, Sep 3, 10:58 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT MON SEP 03 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1058 AM CDT MON SEP 03 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING ALONG AND WEST OF THE JAMES RIVER...ALTHOUGH THESE STORMS WILL REMAIN WEAK. ADDITIONAL THUNDERSTORMS MAY FORM THIS AFTERNOON. ONE POSSIBLE AREA OF DEVELOPMENT IS ACROSS EASTERN NEBRASKA. THESE STORMS COULD CLIP AREAS FROM SIOUX CITY TO STORM LAKE THIS AFTERNOON...ALTHOUGH THE PROBABILITY OF THIS IS LOW. STORMS MAY ALSO FORM NEAR THE MISSOURI RIVER NEAR CHAMBERLAIN THIS AFTERNOON. BEST CHANCE OF THIS IS AFTER 4 PM. IF STORMS ARE ABLE TO FORM IN THIS AREA...THEY WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 60 MPH. ANY STORMS THAT FORM WOULD MOVE EAST TOWARDS INTERSTATE 29...BUT SHOULD GENERALLY WEAKEN AS THEY MOVE EAST THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ON TUESDAY EVENING AS A COLD FRONT MOVES THROUGH THE REGION. IN GENERAL...THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WIND GUSTS MAY APPROACH 50 MPH IN THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.